Arizona, 2022

Flash Flooding and Damaging Winds in Arizona, August 20 to 21, 2022

August 20 to 21, 2022 · NWS PSR · 8 events in 4 counties and zones

Isolated showers and thunderstorms initially began across parts of southern Gila County, along with eastern Maricopa County and northeast Pinal County, producing locally heavy rainfall leading to isolated flash flooding. By the late afternoon and early evening hours on the 20th, new thunderstorms initiated over the high terrain of northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated showers and thunderstorms initially began across parts of southern Gila County, along with eastern Maricopa County and northeast Pinal County, producing locally heavy rainfall leading to isolated flash flooding. By the late afternoon and early evening hours on the 20th, new thunderstorms initiated over the high terrain of northern Arizona. High instability (MUCAPE 2,000-2,500 J/kg) aided in maintaining strong to severe thunderstorms into the Phoenix area as thunderstorms pushed toward the south and into the lower deserts during the evening. DCAPE around 1,000-1,200 J/kg promoted strong to severe downbursts with the strongest thunderstorms. Meanwhile, PWATs around 1.7-1.9 aided in thunderstorms being heavy rainfall producers, leading to several reports of flash flooding. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 20, 12:34 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 20, 12:34 PM MST, 6 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Phoenix AZ
1234 PM MST Sat Aug 20 2022

.SYNOPSIS...
Good chances for locally heavy rainfall and localized flooding
continue as chances peak this afternoon and evening. The Flood
Watch remains in effect for south-central & most of southwest AZ
through tonight. Although lower, there are chances for storms
tomorrow, mainly across south-central Arizona. Below normal highs
will warm to near 100 degrees for next week with isolated to
scattered storms each day, favoring the high terrain.

&&

.DISCUSSION...
A disturbance is situated south of Arizona, with northerly mid-
level flow across our region. Although we have dried out slightly
(mainly in the mid-levels), this mornings PHX sounding still
showed a precipitable water value of 2.04 inches, which is now the
new daily record. Much clearer start to the day today, so we’ve
already destabilized quite a bit, with some activity already
popping up in parts of the lower deserts of Arizona. The mesoscale
analysis page shows us once again destabilizing quite a bit
today, with mlcape values greater than 2000 J/kg forecast by mid-
afternoon across our entire CWA. In addition to isolated
convection that triggers all on its own today in the lower
deserts, hi-res guidance continues to suggest that storm coverage
will also fill in across the high terrain in north/east/south
Arizona today. Outflows from this activity are then expected to
propagate into the lower deserts and trigger additional
convection. HREF currently suggests that the outflow that is
generated from storms in Yavapai county will be the strongest as
it moves southward through the lower deserts of south-central and
southwest Arizona. Currently the chance of having greater than 35
mph winds increases in these areas to around 50-70% late this
afternoon into the evening. Due to the potential for strong winds,
blowing dust will also be a risk in dust prone areas. Due to an
abundance of moisture and great instability, these storms will
produce a lot of heavy rain that will lead to flooding. Currently,
there is a 10-20% chance of storms producing more than 1
inch/hour rainfall rates and more than a 10% chance of seeing more
than 3” of rainfall in 3 hours. The Phoenix area even has ~35%
chance of seeing 100 yr ARIs with activity. In summary for today
and tonight, the best coverage will be across south-central
Arizona and southwest Arizona, but isolated convection is still
possible across southeast California. The best time frame for
storms and associated hazards will be now through 11 pm in south-
central AZ and between 3 pm and 11 pm in southwest Arizona and
southeast California. A Flood Watch remains in effect for all of
south-central Arizona and much of southwest Arizona through 11 pm
this evening.

For tomorrow, we continue to dry out slightly, but still plenty
of moisture will remain in place. HREF PWs only drop slightly
across our forecast area. The flow remains out of the north-
northeast. We also should clear up early enough to allow the
atmosphere to destabilize plenty. HREF guidance is suggesting that
convection will develop along the rim and race southward. There
are signals that a pretty strong outflow boundary from this
activity will move into the lower deserts of south-central and
southwest Arizona tomorrow afternoon and evening and produce
additional thunderstorms. Makes sense with the slightly drier
atmosphere and higher dcape values. Currently, there is ~50-70%
chance of seeing wind speeds exceed 35 mph across mainly Maricopa
county (including the Phoenix area) tomorrow and ~30-50% across
northwest Pinal, La Paz, and Yuma counties. There is even a ~10%
chance of seeing greater than 55 mph winds across parts of
Maricopa county, including portions of the Phoenix metro. All in
all, it’s looking like it could be another active day, mainly for
south-central AZ and parts of southwest Arizona tomorrow. The
flood risk drops to moderate tomorrow, with less than a 10%
chance of seeing more than 3” of rain in 3 hours. However, any
storm will still have the potential to produce localized
flooding.

For next week, clusters and ensembles favor drier conditions with
a downtick in storm activity. Slightly warmer, but with below
normal highs in the upper 90s to low 100s remain favored.

&&

.AVIATION...Updated 1827Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Isolated showers and storms have developed early this morning,
mainly focused more to the south and southeast parts of the metro
area. With the early development, cloud bases are low, around 3-4
kft, but should improve up to 5-6 kft this afternoon. In showers
or a storm, CIGs could fall briefly back to MVFR and as low as IFR
with heavy rain also capable of lowering visibility to IFR. A
light southerly wind is expected through most of the day, however
VCSH will be capable of creating sudden gusty wind shifts. Better
chances for VCTS later this afternoon and evening with activity
expected to drop down from the north. A northerly to northwesterly
outflow from this activity is most favored, with 40-60% for wind
gusts greater than 30 kts. Activity should clear up tonight with
lingering FEW to SCT clouds around 4-6 kft. Sunday morning is
expected to be more clear with another chance for storms moving in
from the north in the afternoon/evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Anticipate something of a repeat of yesterday with quiescent
conditions for much of the day with surface winds favoring
southeast and southerly directions before thunderstorms roll
south-southwestward through La Paz and Yuma Counties during the
evening. KBLH will be more likely to experience thunderstorm
impacts than KIPL. Anticipate storms will be close enough to KBLH
to warrant VCTS as well as a prevailing wind shift due to
thunderstorm outflow (and temporary visibility reduction in
blowing dust). At KIPL, anticipate storms will be too far away to
reflect in the TAFs except for an outflow related wind shift in
the evening from distant storms. Couldn't rule out visibility
reductions in blowing dust, but confidence in that occurring is
too low at this time to insert in the TAF.

&&

.FIRE WEATHER...
There is a good 40-50% chance of isolated-scattered showers and
storms through the afternoon followed by better 60-70% chances of
scattered storms for this evening/night across S-Cent and SW AZ.
Slight to fair 20-40% storm chances for SW AZ and SE CA today and
tonight. A downtick in storm chances by Sun night to 30-50% for S
Cent AZ and 10-20% for SW AZ-SE CA. Very elevated moisture with min
RH values >30-50% through Sun and with excellent overnight recovery
of >65-80% across the region. Winds on average will be light, with
the exception of any thunderstorm outflows generating stronger gusts.
Well below normal max Ts today and Sun as upper level disturbances
with deep Monsoon moisture are expected to impact much of AZ through
late Sat/early Sun. Impacts from thunderstorm activity will include
locally strong winds, rounds of heavy rainfall and localized
flooding. Winds through the period will remain light, with the
exception of nearby thunderstorms or thunderstorm outflows generating
stronger gusts. Starting Mon and next week drier and slightly warmer
conditions with a downtick in storm activity is likely. Although
daily semi-elevated chances for showers and storms near ~20-40%, and
below normal highs in the upper 90s to low 100a remain likely.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 11 PM MST this evening for AZZ531-533>563.

CA...None.
&&

DISCUSSION...Feldkircher
AVIATION...Benedict/AJ
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 20, 10:39 AM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
1039 AM MST Sat Aug 20 2022

AZZ553-201830-
Northwest Pinal County AZ-
1039 AM MST Sat Aug 20 2022

...A strong thunderstorm will impact portions of Pinal County through
1130 AM MST...

At 1039 AM MST, Doppler radar was tracking a strong thunderstorm near
Blackwater, or 8 miles northwest of Coolidge. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Casa Grande, Coolidge and Blackwater.

This includes the following highways...
AZ Interstate 10 between mile markers 184 and 188.
AZ Route 87 between mile markers 132 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3313 11169 3313 11152 3296 11152 3296 11181
TIME...MOT...LOC 1739Z 006DEG 1KT 3307 11164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 20, 11:05 AM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1105 AM MST Sat Aug 20 2022

AZZ552-555-558-201845-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
1105 AM MST Sat Aug 20 2022

...A strong thunderstorm will impact portions of Pinal County through
1145 AM MST...

At 1105 AM MST, Doppler radar was tracking a strong thunderstorm over
Kings Ranch, or over Gold Canyon. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Apache Junction, Gold Canyon, Kings Ranch and Gold Camp.

This includes US Highway 60 between mile markers 198 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 11148 3340 11134 3327 11135 3333 11158
TIME...MOT...LOC 1805Z 028DEG 2KT 3339 11143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Feldkircher
Special weather statement, Aug 20, 11:12 AM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1112 AM MST Sat Aug 20 2022

AZZ553-201900-
Northwest Pinal County AZ-
1112 AM MST Sat Aug 20 2022

...A strong thunderstorm will impact portions of Pinal County through
NOON MST...

At 1112 AM MST, Doppler radar was tracking a strong thunderstorm near
Olberg, or 11 miles south of Sun Lakes. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Casa Grande, Maricopa, Olberg, Ak-Chin Village and Sacaton.

This includes the following highways...
AZ Interstate 10 between mile markers 176 and 179.
AZ Route 347 between mile markers 168 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 11200 3312 11180 3296 11181 3298 11210
TIME...MOT...LOC 1812Z 348DEG 1KT 3306 11190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Feldkircher

The radar

The Phoenix radar (KIWA), 71 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Gila

When
August 20, 12:40 PM MST to 1:40 PM MST
Where
Gila County, 3.09 mi WSW of Miami to 3.13 mi SW of Miami
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
33.375, -110.915

Videos showed considerable flow in Bloody Tanks Wash, impacting Schulze Ranch Road. No damage or injuries were reported.

Flash Flood, Maricopa

When
August 20, 1:40 PM MST to 2:40 PM MST
Where
Maricopa County, 3.98 mi ENE of Mobile to 3.96 mi NE of Mobile
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.073, -112.207

ADOT reported that SR 238 was closed due to flooding. Timing and exact location estimated from radar. No damage or injuries were reported.

Flash Flood, Pinal

When
August 20, 2:30 PM MST to 3:30 PM MST
Where
Pinal County, 2.09 mi NNE of Florence Jct to 2.08 mi NNE of Florence Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
33.298, -111.315

A video showed a wash flowing across a low water crossing along Silver King Road, making the road impassable. Other videos in the Queen Valley area also showed high flow in Queen Creek. Timing estimated from radar. No damage or injuries were reported.

Thunderstorm Wind, Maricopa

When
August 20, 8:30 PM MST
Where
Maricopa County, 9.46 mi SW of Wittmann
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.667, -112.624

Images showed multiple snapped and uprooted trees in the Sun City Festival area. Some trees knocked down road signs and also fell onto walls and a pergola. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 20, 8:45 PM MST
Where
Maricopa County, 4.88 mi NE of El Mirage
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.670, -112.260

A large tree was uprooted near 91st Avenue and Beardsley Road. No injuries were reported.

Flash Flood, Maricopa

When
August 20, 9:30 PM MST to 11:30 PM MST
Where
Maricopa County, 3.91 mi SE of Wittmann to 3.43 mi SE of Wittmann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.739, -112.484

MCDOT reported that Patton Road between 195th Avenue and 203rd Avenue was closed due to flooding. No damage or injuries were reported.

Flash Flood, La Paz

When
August 21, 1:40 AM MST to 2:40 AM MST
Where
La Paz County, 1.3 mi SSW of Wenden to 1.28 mi SSW of Wenden
Cause
Heavy Rain
Property damage
$75,000
Reported by
County Official
Coordinates
33.803, -113.558

Flow in Centennial Wash caused a low water crossing along Centennial Park Road to become impassable. An RV attempted to cross the flooded roadway but was swept off the road. Images also showed damage to the roadway from the flooding. No injuries were reported.

Flash Flood, Maricopa

When
August 21, 4:02 AM MST to 5:55 AM MST
Where
Maricopa County, 0.62 mi ENE of Matthie to 0.48 mi ENE of Matthie
Cause
Heavy Rain
Reported by
County Official
Coordinates
33.984, -112.770

A FCDMC streamflow gage along Sols Wash exceeded alarm stage, making a low water crossing along Vulture Mine Road impassable. At 0424MST, the gage peaked at a depth of 3.65 feet and a flow of 3,822 CFS. A social media video showed Sols Wash flowing across Vulture Mine Road and Wickenburg dispatch reported the road was closed as a result of the flooding. No damage or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054419, 1054422, 1054431, 1054440, 1054445, 1054467, 1054511, 1054472.